Alert archive / Idaho / Flash Flood Warnings in 2011

Flash Flood Warning 5, NWS Pocatello, ID

July 5, 2011Teton County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 5, 2011, 3:49 PM MDT for Teton County, Idaho. It was in force for 86 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 3:49 PM MDT (21:49 UTC)
Expired
Jul 5, 2011, 5:15 PM MDT
In force
86 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Teton County, ID

The radar

The Pocatello radar (KSFX), 143 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:52 PM MDTHEAVY RAIN 0.555 Sw Tetonia, IDSTORM TOTAL FELL IN ABOUT ONE HALF AN HOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WGUS55 KPIH 052149
FFWPIH
IDC081-052315-
/O.NEW.KPIH.FF.W.0005.110705T2149Z-110705T2315Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
349 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TETON COUNTY IN SOUTHEAST IDAHO...

* UNTIL 515 PM MDT

* AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STRONG THUNDERSTORM OVER THE WARNED AREA WITH VERY LITTLE
  MOVEMENT.  RADAR ESTIMATED RAINFALL RATES WERE 2 TO 3 INCHES PER
  HOUR DURING THE COURSE OF THE LAST 30 MINUTES WITH SPOTTER REPORTS
  OF DIME SIZED HAIL AND VERY HEAVY RAIN.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TETONIA...
   HORSESHOE CREEK AREA...
   PACKSADDLE ROAD AREA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4385 11114 4372 11111 4371 11129 4383 11129

$$

HUSTON
2 follow-up statements
338 
WGUS75 KPIH 052226
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
426 PM MDT TUE JUL 5 2011

IDC081-052315-
/O.CON.KPIH.FF.W.0005.000000T0000Z-110705T2315Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-
426 PM MDT TUE JUL 5 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
CENTRAL TETON COUNTY...

AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE TETON 
BASIN FROM DRIGGS TO THE PACKSADDLE AREA TO TETONIA.

RADAR ESTIMATED RAINFALL RATES REACHED 3 TO 4 INCHES PER HOUR DURING 
THE PAST 45 MINUTES AS THE STORM HAS BEGUN TO DRIFT SLOWLY SOUTHEAST 
UP THE TETON RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4385 11114 4372 11111 4371 11129 4383 11129

$$

HUSTON
833 
WGUS75 KPIH 052312
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
512 PM MDT TUE JUL 5 2011

IDC081-052320-
/O.EXP.KPIH.FF.W.0005.000000T0000Z-110705T2315Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-
512 PM MDT TUE JUL 5 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR CENTRAL
TETON COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS DRIFTED SOUTHWEST OF THE 
WARNED AREA TO MOUNT MANNING AND HAS WEAKENED.

LAT...LON 4385 11114 4372 11111 4371 11129 4383 11129

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:53 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 5, 1:53 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
153 PM MDT TUE JUL 5 2011

.DISCUSSION...

MONSOONAL MOISTURE CONTINUES TO AFFECT THE AREA THIS AFTERNOON.
SOME THUNDERSTORM DEVELOPMENT HAS BEEN NOTED AS OF 19Z OVER
EXTREME SOUTHEAST IDAHO. ONCE AGAIN...LOOKS LIKE THE BEST CHANCES
FOR DEVELOPMENT WILL BE OVER THE SOUTHEAST HIGHLANDS AND NEAR THE
MONTANA BORDER. MUCH OF THIS ACTIVITY SHOULD DIMINISH AFTER SUNSET
DUE TO THE LOSS OF DAYTIME HEATING. WEDNESDAY LOOKS TO BE A REPEAT
OF TODAY WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE SOUTHEAST
HIGHLANDS AND NEAR THE MONTANA BORDER.

A BETTER CHANCE OF STORMS EXISTS FOR THURSDAY WHEN A COLD FRONT
WILL CLIP THE REGION AND A MORE SUBSTANTIAL PUSH OF MOISTURE
ARRIVES FROM THE SOUTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE
AREAWIDE. SOME LOCALLY HEAVY RAINFALL MAY BE POSSIBLE BUT ONLY
LIGHT AMOUNTS ARE PROJECTED WHEN AVERAGED OVER AN ENTIRE BASIN.
THERE IS ALSO A POSSIBILITY OF STRONG GUSTY WINDS AND HAIL WITH
SOME OF THESE STORMS DEPENDING UPON THE TIMING OF THE COLD FRONT.
THE LATEST MODEL RUN HAS THE FRONT ARRIVING DURING THE EVENING
WHICH MEANS THE CENTRAL MOUNTAINS WOULD STAND THE BEST CHANCE FOR
THE STRONGER STORMS. BUT THE MODELS HAVE BEEN A LITTLE
INCONSISTENT WITH THE TIMING OF THE FRONT.

SOMEWHAT COOLER WEATHER IS EXPECTED FOR FRIDAY AND THE WEEKEND.
THE LATEST MODEL RUN PUSHES THE MOISTURE FURTHER SOUTH AND AWAY
FROM THE REGION. THIS DIFFERS FROM PREVIOUS RUNS WHICH KEPT THE
MOISTURE IN THROUGH THE WEEKEND. HAVE REDUCED THE CHANCES...BUT
NOT QUITE READY TO COMPLETELY BUY OFF ON THIS SOLUTION.

VALLE

&&

.AVIATION...WV SATELLITE IMAGERY SHOWS MONSOON MOISTURE STILL
STREAMING ACROSS SOUTHEASTERN IDAHO. GREATEST THUNDER CHANCES WILL
BE OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. HAVE INCLUDED CB
MENTION AT PIH...IDA AND BYI. VFR CONDITIONS WILL PREVAIL AT THE
TERMINALS WITH LOW-LEVEL DRY AIR IN PLACE. HINSBERGER

&&

.FIRE WEATHER...MONSOON MOISTURE WILL CONTINUE STREAMING INTO THE
AREA AROUND AN UPPER RIDGE. THIS WILL BRING THUNDERSTORM CHANCES
MAINLY OVER THE SOUTHERN AND EASTERN HIGHLANDS THROUGH THURSDAY. ON
FRIDAY...AN UPPER TROUGH WILL HELP EXPAND THUNDERSTORM CHANCES INTO
THE SNAKE PLAIN AND CENTRAL MOUNTAINS. THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS.  HINSBERGER

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 5:37 AM MDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
537 AM MDT TUE JUL 5 2011

IDZ017>025-031-032-061200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
537 AM MDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE COMBINED WITH A WEAK SYSTEM MOVING THROUGH
WILL ALLOW FOR ISOLATED THUNDERSTORMS ACROSS THE SOUTH CENTRAL AND
EASTERN HIGHLANDS TODAY.

FLOODING DUE TO SNOW MELT WILL CONTINUE ON THE HENRYS FORK RIVER
NEAR REXBURG AND THE TETON RIVER NEAR ST. ANTHONY. SOME MINOR
FLOODING WILL ALSO CONTINUE ALONG STREAMS NEAR DRIGGS AND
VICTOR...VALLEY CREEK NEAR STANLEY...AND THE CUB RIVER AND WILLOW
FLATS NEAR BEAR LAKE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE DISTURBANCE OFF THE PACIFIC WILL RESULT IN
SCATTERED THUNDERSTORMS ON THURSDAY...OTHERWISE ISOLATED
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 5, 3:23 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
323 PM MDT TUE JUL 5 2011

IDZ022-052215-
CASSIA ID-
323 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 415 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR ALMO. THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN CASSIA COUNTY...

LAT...LON 4199 11358 4210 11376 4225 11362 4216 11334
      4198 11350
TIME...MOT...LOC 2122Z 303DEG 1KT 4213 11359

HUSTON
Special weather statement, Jul 5, 3:25 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
325 PM MDT TUE JUL 5 2011

IDZ022-023-052230-
ONEIDA ID-POWER ID-BANNOCK ID-
325 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF ARIMO...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BANNOCK COUNTY...
  RURAL EASTERN POWER COUNTY...
  RURAL NORTHEASTERN ONEIDA COUNTY...
  RURAL NORTHERN ONEIDA COUNTY...
  RURAL SOUTHEASTERN POWER COUNTY...

LAT...LON 4230 11225 4248 11260 4267 11233 4258 11211
TIME...MOT...LOC 2125Z 038DEG 5KT 4252 11233

HUSTON
Special weather statement, Jul 5, 3:26 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
326 PM MDT TUE JUL 5 2011

IDZ019-052230-
TETON ID-MADISON ID-
326 PM MDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DRIGGS...MOVING SOUTHEAST AT
5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   DRIGGS...

LAT...LON 4354 11107 4377 11143 4392 11121 4384 11103
      4361 11104
TIME...MOT...LOC 2126Z 305DEG 4KT 4376 11119

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:09 PM MDTFlash Flood WarningPIHBannock, Power36 min
Jul 4, 6:46 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou, Power44 min
Jul 4, 7:00 PM MDTSpecial Weather StatementPIHFremont60 min
Jul 4, 8:13 PM MDTSpecial Weather StatementPIHFremont32 min
Jul 5, 3:23 PM MDTSpecial Weather StatementPIHCassia52 min
Jul 5, 3:25 PM MDTSpecial Weather StatementPIHBannock65 min
Jul 5, 3:26 PM MDTSpecial Weather StatementPIHTeton64 min
Jul 5, 4:02 PM MDTSpecial Weather StatementPIHOneida58 min
Jul 5, 4:31 PM MDTSpecial Weather StatementPIHOneida59 min
Jul 5, 4:41 PM MDTSpecial Weather StatementPIHBonneville64 min

Nearby

Flash Flood Warnings in Idaho, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.